Acetaminophen is well known to consumers as a generic over-the-counter (OTC) pain reliever and fever reducer. It has also received much public attention as a cause of liver damage when taking more than the recommended amount. To be safe, consumers need to look at the active ingredients in any medicine they are taking.
Sadly, the Food and Drug Administration (FDA) reports that there have been many cases of harm, even death in some cases, from liver damage caused by accidental acetaminophen overdoses.
The FDA identified four reasons (www.fda.gov/cder/drug/analgesics/SciencePaper.htm) that adults have accidentally taken too much acetaminophen:
Consumers need to know when acetaminophen is an ingredient in their medicines. The FDA makes sure that labels on OTC medicines list all the active ingredients. Unfortunately, the same does not apply to advertisements. So make it a habit to read the active ingredients on the label before taking medicine. Be cautious when taking both prescription and OTC medicines, particularly pain relievers and cough/cold medicines. When you pick up a prescription for a pain reliever, ask your pharmacist if it contains acetaminophen (Tylenol). (Some pain relievers contain aspirin instead of acetaminophen.) Also look for the abbreviation APAP on the label. Always stop and and think before taking medicine. Too much of anything, including acetaminophen can be dangerous.